It may be important to screen and treat riboflavin deficiency in patients on nucleoside analogues
10 March 2002. Related: Antiretrovirals, Side effects.
Graham McKerrow, HIV i-Base
Doctors at the Mercer University School of Medicine in Georgia, USA, recommend screening and treating HIV-infected people on nucleoside analogues for riboflavin deficiency. This follows observation that signs of mitochondrial toxicity improved with riboflavin treatment in an HIV-infected patient who developed type B lactic acidosis while receiving three nucleoside analogues.
Type B lactic acidosis is a rare and often fatal complication seen in patients receiving the nucleoside analogues zidovudine (ZDV, AZT, Retrovir), stavudine (D4T, Zerit), didanosine (ddI, Videx) and lamivudine (3TC, Epivir).
Drs Saundra D Dalton and Ali R Rahimi describe the case of a 51-year-old HIV-positive woman who had been taking lamivudine, stavudine, zidovudine and nevirapine for two years. She presented with nausea, vomiting, abdominal pain and hepatic steatosis. Signs of mitochondrial toxicity were demonstrated by diffuse myopathy and pancreatitis. Serum riboflavin levels documented a deficiency that was treated with 50mg of riboflavin daily, the doctors report in the December issue of Aids Patient Care and STDs.
Immediately after treatment, serum blood urea nitrogen level, lactic acid levels, and arterial blood pH all returned to normal values. Her signs of mitochondrial toxicity also improved after treatment with riboflavin.
The two doctors report: “Successful reversal of the patient’s type B lactic acidosis after riboflavin therapy suggested that riboflavin deficiency plays a direct role in the development of nucleotide analogue-induced lactic acidosis.”
They add: “It is impossible to predict which patients are predisposed to the development of this syndrome. For this reason, it may be important to screen and treat riboflavin deficiency in patients on nucleoside analogues.”
AIDS Patient Care STDs 2001;15:611-614.